Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 24, NWS El Paso, TX

May 25, 2018Catron County, Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this red flag warning at May 25, 2018, 6:14 PM MDT for Catron County, Grant County, Sierra County, New Mexico. It took effect at May 26, 2018, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2018, 6:14 PM MDT (00:14 UTC)
In effect from
May 26, 2018, 1:00 PM MDT
Expired
May 26, 2018, 7:00 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Grant County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 176 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5717 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WWUS84 KEPZ 260014
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
614 PM MDT Fri May 25 2018

...CRITICAL CONDITIONS OVER CATRON COUNTY SATURDAY AFTERNOON...

.An upper low over central California will track east over
southern Nevada Saturday, resulting in an increase in southwest 
winds over much of Catron county during the afternoon hours. Warm
temperatures combined with very dry air will result in RH values
around 5 percent across much of fire zone 110. As a result several
hours of critical fire weather conditions will persist across this
area Saturday afternoon.

NMZ110-261400-
/O.NEW.KEPZ.FW.W.0024.180526T1900Z-180527T0100Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
614 PM MDT Fri May 25 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT SATURDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 
110...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 1 PM to 7 PM
MDT Saturday. 

* AFFECTED AREA...Fire weather zone 110.

* WIND...Southwest around 20 mph.

* HUMIDITY...5 to 7 percent.

* HIGHEST THREAT...is located across southern and central portions
  of Catron county in western New Mexico.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Laney
1 follow-up statement
506 
WWUS84 KEPZ 261353
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
753 AM MDT Sat May 26 2018

...CRITICAL CONDITIONS OVER CATRON COUNTY SATURDAY AFTERNOON...

.An upper low over central Nevada will cause an increase in 
southwest winds over much of southwestern New mexico during the 
afternoon hours. Warm temperatures combined with very dry air will
result in RH values around 5 percent across most areas. Strongest
winds across the far northwestern portions of the region will 
result in several hours of critical fire weather Saturday 
afternoon for Catron county.

NMZ110-270100-
/O.CON.KEPZ.FW.W.0024.180526T1900Z-180527T0100Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
753 AM MDT Sat May 26 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONE 110...

* AFFECTED AREA...Fire weather zone 110.

* WIND...Southwest around 20 mph.

* HUMIDITY...5 to 7 percent.

* HIGHEST THREAT...is located across southern and central
  portions of Catron county in western New Mexico. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Laney

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 25, 3:24 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 25, 3:24 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
324 PM MDT Fri May 25 2018

.SYNOPSIS...
Hot and dry weather with afternoon breezes will continue over the
Memorial Holiday weekend and next week. The first in a pair of
late season upper low pressure systems will deliver more
southwest winds to the borderland into early next week. Another
system will trough will follow over the western states later next
week and sustain our afternoon breezes. Lowland highs Saturday
and next week will climb to the low 100's, with mountain readings
to the upper 70s expected.

&&

.DISCUSSION...
Broad upper level ridge is beginning to slowly translate eastward
over the eastern rockies, as late season upper level low pressure
moves onshore over northern Ca. Its approach is starting to tap
increasing amounts of high level ST moisture from off Baja Ca.
Dryline has moved east of the area, with surface dewpoints in
Hudspeth and Otero counties and elsewhere to the low teens at
this time. Light winds area noted across our CWFA this afternoon,
under a full latitude high pressure ridge aloft that extends
northward from western Mexico up along the eastern rockies.

The ridge will translate slowly eastward of the area later Saturday,
as a late season upper low moves into the inter-mountain west.
The low will stall and continue to spin over this general area
through early next week, as it becomes a cutoff feature. Pattern
remains active as another trough digs southeast over the Pacific
northwest. This feature will lift remnants of the low out of the
area, while it continues to dig into the inter-mountain west later
next week.

Pattern should relax next weekend, as the we begin the typical
transition to a more barotropic atmosphere this time of year.
High pressure aloft remains forecast to rebuild build northward
from Mexico at that time that supports light winds and continued
hot weather.

IMPACTS SATURDAY THROUGH NEXT WEEK:
The heat is on - even hotter weather is on tap for Saturday and
later next week. The combination of subsidence and southwest
downslope flow from the Sierra Madre range, will result in lowland
highs from the mid 90s to low 100s, with mountain readings from
the upper 70s to lower 80s. There is a potential for the hot
weather to continue into next weekend with the high expected to
build northward over our area. Drink plenty of water. If you're
not sweating, you are not drinking enough water.

&&

.AVIATION...Valid 26/00Z-27/00Z...
P6SM SKC-FEW250 to start period, becoming FEW-SCT150-200 SCT-BKN250
after 12Z. Winds will mainly be out of the W to NW AOB 12KTS
becoming S to SW after 12Z at 10-20G30KTS with strongest winds west.

&&

.FIRE WEATHER...
Upper ridge moving across the region followed by southwest flow will
keep temperatures much above normal with relative humidities into
the single digits through the period. Expect highs in the mid 90s to
near 100.  Winds will be on the increase for Saturday out of the
south to southwest at 10 to 20 mph which will create some near red
flag conditions, especially over Grand and Hidalgo counties. Winds
should remain below critical speeds but come close toward the middle
of next week. Vent rates will remain very good to excellent.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 67 101  70  97 /   0   0   0   0
Sierra Blanca           67 100  68  96 /   0   0   0   0
Las Cruces              61  98  62  93 /   0   0   0   0
Alamogordo              61  98  64  93 /   0   0   0   0
Cloudcroft              52  77  53  72 /   0   0   0   0
Truth or Consequences   61  97  62  92 /   0   0   0   0
Silver City             56  89  53  83 /   0   0   0   0
Deming                  58  98  56  94 /   0   0   0   0
Lordsburg               58  96  56  91 /   0   0   0   0
West El Paso Metro      68 100  69  96 /   0   0   0   0
Dell City               64 102  65  99 /   0   0   0   0
Fort Hancock            69 104  70  99 /   0   0   0   0
Loma Linda              66  96  66  91 /   0   0   0   0
Fabens                  65 102  66  98 /   0   0   0   0
Santa Teresa            65  99  66  94 /   0   0   0   0
White Sands HQ          66  98  67  94 /   0   0   0   0
Jornada Range           60  98  62  93 /   0   0   0   0
Hatch                   60  99  60  94 /   0   0   0   0
Columbus                61  99  62  96 /   0   0   0   0
Orogrande               67  99  68  94 /   0   0   0   0
Mayhill                 56  86  57  82 /   0   0   0   0
Mescalero               55  85  56  81 /   0   0   0   0
Timberon                54  84  55  81 /   0   0   0   0
Winston                 54  89  52  84 /   0   0   0   0
Hillsboro               59  94  57  88 /   0   0   0   0
Spaceport               60  97  61  92 /   0   0   0   0
Lake Roberts            50  87  48  81 /   0   0   0   0
Hurley                  55  91  52  87 /   0   0   0   0
Cliff                   50  93  48  87 /   0   0   0   0
Mule Creek              54  90  52  85 /   0   0   0   0
Faywood                 57  93  55  87 /   0   0   0   0
Animas                  58  97  57  92 /   0   0   0   0
Hachita                 58  98  57  93 /   0   0   0   0
Antelope Wells          59  97  58  92 /   0   0   0   0
Cloverdale              57  92  55  87 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

26/20
Tripoli/Grzywacz
Hazardous weather outlook, May 25, 4:00 AM MDT, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
400 AM MDT Fri May 25 2018

NMZ401>417-TXZ418>424-261315-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
400 AM MDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No significant weather impacts expected. Afternoon temperatures in
the mid and upper 90s may cause heat related health problems
especially for those involved with outside activities.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot dry weather with abundant sunshine is expected through
the period. Afternoon high temperatures mostly around the upper
90s to low 100s across many lowland locations may cause heat
related health problems especially for persons involved with
outside activities.

Winds may also gust around 30 to 40 mph Saturday mainly for areas
west of the Rio Grande.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Rogash

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.